Thunderstorm Wind, Grant
- When
- August 12, 3:26 PM MST to 3:29 PM MST
- Where
- Grant County, 13.85 mi N of Elgin Muni Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.600, -101.810
An isolated thunderstorm developed near a surface trough in an area of elevated surface moisture over southwestern North Dakota. The thunderstorm became severe over Grant County and produced a wind gust of 72 mph near Heart Butte Dam.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated thunderstorm developed near a surface trough in an area of elevated surface moisture over southwestern North Dakota. The thunderstorm became severe over Grant County and produced a wind gust of 72 mph near Heart Butte Dam.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 1:23 PM MST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 323 PM CDT WED AUG 12 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 228 PM CDT WED AUG 12 2015 THE MAIN FORECAST ISSUE IN THE SHORT TERM PERIOD WILL BE EXCESSIVE HEAT AND THUNDERSTORM CHANCES. CURRENT SURFACE ANALYSIS INDICATES A SURFACE TROUGH EXTENDING FROM MANITOBA SOUTHWEST INTO NORTHWEST NORTH DAKOTA. MUCH DRIER AIR WITH DEWPOINTS IN THE UPPER 40S OVER FAR NORTHWEST NORTH DAKOTA AND NORTHEAST MONTANA. AHEAD OF THE TROUGH MOISTURE POOLING HAS RESULTED IN A BAND OF LOWER 70 DEWPOINTS FROM SOUTH CENTRAL INTO NORTHEAST NORTH DAKOTA. SURFACE TEMPERATURES ARE IN THE 90S OVER MOST OF THE FORECAST AREA...WITH A LARGE AREA OF UPPER 90S ALONG AND WEST OF THE HIGHWAY 83 CORRIDOR. APPARENT TEMPERATURES HAVE CLIMBED INTO THE LOWER 100S ACROSS THE SOUTH CENTRAL INTO THE JAMES RIVER VALLEY. WILL ADD A MENTION OF HEAT INDEX VALUES ABOVE 100 DEGREES THIS AFTERNOON. IT LOOKS LIKE MAYBE A 3 HOUR PERIOD OR SO...THUS NO HEAT ADVISORY WILL BE ISSUED. UPPER LEVEL RIDGE REMAINS SITUATED OVER THE MONDAK AREA WITH A SHORTWAVE IMPULSE RIDING DOWN THE RIDGE THROUGH SOUTHERN MANITOBA. WE REMAIN VERY UNSTABLE ACROSS CENTRAL NORTH DAKOTA WITH ML CAPES OVER 3000 J/KG AND DECENT BULK LAYER SHEAR. HOWEVER WE REMAIN CAPPED UNDER THE WARM THERMAL RIDGE. LATEST ITERATIONS OF THE RAP/HRRR HAVE INDICATED CONVECTION OVER THE FAR SOUTH CENTRAL AND JAMES RIVER VALLEY FROM AROUND 5 TO 7 PM...BUT KEEP THE STRONGEST CONVECTION ASSOCIATED WITH THE MANITOBA SHORTWAVE EAST OF THE FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING. WILL CERTAINLY NEED TO MONITOR AS ANY THUNDERSTORM DEVELOPMENT COULD QUICKLY BECOME STRONG TO SEVERE GIVEN THE VERY STRONG INSTABILITY. AS FAR AS THE FORECAST...HAVE KEPT A SLIGHT CHANCE OVER THIS AREA THROUGH MID EVENING. TO THE WEST IT LOOKS LIKE THE RAP/HRRR ARE BRINGING IN CONVECTION TOO EARLY AND ARE TOO WIDESPREAD WITH THIS CONVECTION. FORECAST MODELS ARE FAIRLY CONSISTENT IN BRINGING AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS INTO WESTERN NORTH DAKOTA TONIGHT AND TRACKING SOUTHEAST...EXITING THE FAR SOUTH CENTRAL BY LATE THURSDAY MORNING. THIS WAVE TRACKS BEHIND THE AFOREMENTIONED SURFACE TROUGH SO THE LACK OF DEEP MOISTURE...COMBINED WITH THE LACK OF SURFACE HEATING DUE TO THE TIMING...THE THREAT OF STRONGER STORMS IS EXPECTED TO BE MINIMAL. THE ADDED CLOUD COVER SHOULD KEEP TEMPERATURES A BIT LOWER MOST AREAS...BUT WE ARE STILL LOOKING AT LOW TO MID 90S MOST AREAS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 228 PM CDT WED AUG 12 2015 THE LARGE AND PERSISTENT H500 RIDGE OVER THE CENTRAL US IS FORECAST TO BREAK DOWN BY THE WEEKEND BY AN UPPER LEVEL LOW CURRENTLY ACROSS THE EASTERN PACIFIC. THE LOW WILL RIDE UP AND EVENTUALLY BEAT DOWN THE RIDGE BRINGING AN END TO OUR VERY WARM WEATHER BY SUNDAY. FOR THURSDAY NIGHT AND FRIDAY CONDITIONS WILL CONTINUE TO BE VERY WARM WITH LOWS THURSDAY NIGHT IN THE MID TO UPPER 60S...AND HIGHS FRIDAY FROM THE LOWER 90S FRONT THE TURTLE MOUNTAINS THROUGH THE JAMES VALLEY...TO THE UPPER 90S IN THE WEST. SURFACE MOISTURE WILL BE LIMITED BY THE RECENT LACK OF RAIN AND CURING VEGETATION AND AS A RESULT SURFACE DEWPOINTS WILL NOT BE HIGH ENOUGH TO CREATE CRITICAL HEAT INDEX VALUES. AHEAD OF THE FRONT ON FRIDAY...GUSTY SOUTHERLY WINDS OF AROUND 20 MPH ARE EXPECTED. MINIMUM RELATIVE HUMIDITY OF AROUND 20 PERCENT EXPECTED IN NORTHWESTERN NORTH DAKOTA. HOWEVER...FIRE MANAGERS HAVE SAID THAT GRASSES ARE NOT CURED ENOUGH IN THE NORTHWEST FOR FIRE WEATHER CONCERNS AS OF YET. SOME FIRE WEATHER CONCERNS MAY POP UP IN THE SOUTHWEST ON SATURDAY WITH GUSTY WEST WINDS OF 15 TO 20 MPH AND RELATIVE HUMIDITY OF 20 TO 25 PERCENT BEHIND THE COLD FRONT ON SATURDAY. THOSE CONDITIONS WOULD STILL BE JUST BELOW RED FLAG CRITERIA FOR THE SOUTHWEST...WHERE FIRE MANAGERS SAY THE GRASSES ARE CURING QUICKLY. A CHANCE OF THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE FRONT FRIDAY NIGHT IN THE WEST...AND OVER WESTERN AND CENTRAL NORTH DAKOTA SATURDAY INTO SATURDAY NIGHT ON EITHER SIDE OF THE FRONT AS IT PASSES THROUGH THE STATE. BY SUNDAY MUCH COOLER AIR WILL FLOW IN WITH HIGH TEMPERATURES IN THE 70S TO AROUND 80. COOLER AND MORE PLEASANT WEATHER WILL REMAIN IN PLACE MONDAY TROUGH WEDNESDAY WITH HIGHS MAINLY IN THE MID TO UPPER 70S. SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST WITH CYCLONIC FLOW AND SHORTWAVE ENERGY MOVING THROUGH SOUTHERN CANADA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1230 PM CDT WED AUG 12 2015 VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD AT ALL TAF SITES. VARIABLE WIND THROUGH THE PERIOD GENERALLY 10 KNOTS OR LESS. THE EXCEPTION WILL BE AT KJMS THIS AFTERNOON WHERE A SOUTH TO SOUTHWEST WIND MAY GUST TO 25 KNOTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 228 PM CDT WED AUG 12 2015 VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD AT ALL TAF SITES. VARIABLE WIND THROUGH THE PERIOD GENERALLY 10 KNOTS OR LESS. THE EXCEPTION WILL BE AT KJMS THIS AFTERNOON WHERE A SOUTH TO SOUTHWEST WIND MAY GUST TO 25 KNOTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...JV AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 339 PM CDT WED AUG 12 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-130845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 339 PM CDT WED AUG 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES AROUND 100 DEGREES CAN BE EXPECTED THROUGH LATE THIS AFTERNOON OVER MOST OF WESTERN AND CENTRAL NORTH DAKOTA. AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTHWEST AND SOUTH CENTRAL ON THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT IN THE WEST...ACROSS WESTERN AND CENTRAL NORTH DAKOTA SATURDAY...AND IN THE CENTRAL ON SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS THEN RETURNS MONDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TWH/JV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
336 PM MDT WED AUG 12 2015
NDZ041-042-122200-
HETTINGER-GRANT-
336 PM MDT WED AUG 12 2015
...A LINE OF THUNDERSTORMS WILL AFFECT NORTHWESTERN GRANT AND
NORTHEASTERN HETTINGER COUNTIES...
AT 335 PM MDT...A LINE OF DEVELOPING THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HEART BUTTE DAM TO 17 MILES NORTHWEST OF NEW
LEIPZIG...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HEART BUTTE DAM.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4659 10225 4663 10218 4663 10210 4668 10209
4661 10157 4639 10201
TIME...MOT...LOC 2135Z 277DEG 20KT 4663 10180 4659 10212
AYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST HEART BUTTE DAM 46.59N 101.81W
08/12/2015 E55 MPH GRANT ND TRAINED SPOTTER
SMALL BRANCHES BLOWN DOWN. VERY HEAVY RAIN AND DIME
SIZE HAIL.
&&
SCHECKThe Bismarck radar (KBIS), 82 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595730.